Acute post-infusion hypokalemia following rituximab therapy in patients with nephrotic syndrome: case series and literature review
Abstract
Background: Rituximab has become an important therapeutic option for nephrotic syndrome (NS), and its adverse event profile is generally well characterized. However, reports of acute hypokalemia specifically occurring in the post-infusion period remain rare. We aimed to present and analyze cases of this distinct timing of electrolyte disturbance. Case Presentation: This case series describes two adult patients with NS who developed acute, severe hypokalemia in the hours immediately following a rituximab infusion. Case 1: A 20-year-old male with steroid-dependent minimal change disease developed progressive quadriceps weakness and severe hypokalemia (potassium 1.79 mmol/L) several hours after his fifth rituximab infusion. His previous four infusions had been uneventful. Case 2: A 46-year-old male with membranous nephropathy presented with marked mental fatigue and severe hypokalemia (potassium 2.34 mmol/L) shortly after his sixth cumulative rituximab infusion, following five prior tolerated infusions. Common precipitants of hypokalemia were absent. Both patients responded promptly to potassium supplementation, with full symptomatic recovery and normalization of serum potassium. Conclusion: Severe hypokalemia can occur acutely after rituximab infusion in NS, even after prior uneventful exposures. Presentations may be delayed and nonspecific. Clinicians should monitor serum potassium before and after rituximab administration to enable timely recognition and management of this rare complication.
Fields of Study & Subjects
Renal Diseases and Glomerulopathies
Potassium and Related Disorders
Ion Transport and Channel Regulation
Publication details
- Journal / source
- Frontiers in Pharmacology
- Publisher
- Frontiers Media SA
- Volume
- 17
- Pages
- 1770911–1770911
- Publication date
- 27 February 2026
- Language
- EN